Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 77, NWS Springfield, MO

December 17, 2021McDonald County, Missouri

NWS Springfield, MO issued this areal flood warning at Dec 17, 2021, 8:40 PM CST for McDonald County, Missouri. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2021, 8:40 PM CST (02:40 UTC)
Expired
Dec 18, 2021, 10:00 AM CST
In force
13 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WGUS43 KSGF 180240
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
840 PM CST Fri Dec 17 2021

MOC119-181445-
/O.NEW.KSGF.FA.W.0077.211218T0240Z-211218T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-
840 PM CST Fri Dec 17 2021

...FLOOD WARNING IN EFFECT UNTIL 845 AM CST SATURDAY...
...REPLACES FLOOD ADVISORY...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of southwest Missouri, including the following 
  county, McDonald.

* WHEN...Until 845 AM CST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Streams 
  continue to rise due to excess runoff from earlier rainfall.

* ADDITIONAL DETAILS...
  - At 838 PM CST, Gauge reports indicated heavy rain has caused
    flooding to occur in the Big Sugar Creek basin. Additional
    rises along Big Sugar and Little Sugar creeks are expected
    overnight.
  - This includes the following low water crossings...
    Big Sugar Creek at Buzzard Glory Road, Little Sugar Creek at
    Skaggs Hollow Road and Bentonville Hollow at Highway E.
  - Some locations that will experience flooding include...
    Pineville and Powell.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3654 9408 3650 9408 3650 9435 3658 9443
      3663 9436 3666 9428 3664 9414 3659 9407


$$

MB
1 follow-up statement
092 
WGUS43 KSGF 180950 RRA
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
350 AM CST Sat Dec 18 2021

MOC119-181600-
/O.EXT.KSGF.FA.W.0077.000000T0000Z-211218T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-
350 AM CST Sat Dec 18 2021

...FLOOD WARNING NOW IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of southwest Missouri, including the following 
  county, McDonald.

* WHEN...Until 1000 AM CST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Streams 
  continue to rise due to excess runoff from earlier rainfall.

* ADDITIONAL DETAILS...
  - At 350 AM CST, gauge reports indicated heavy rain due to
    thunderstorms. Flooding is already occurring in the warned
    area.
  - This includes the following low water crossings...
    Big Sugar Creek at Buzzard Glory Road, Little Sugar Creek at
    Skaggs Hollow Road and Bentonville Hollow at Highway E.
  - Some locations that will experience flooding include...
    Pineville and Powell.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3654 9408 3650 9408 3650 9435 3658 9443
      3663 9436 3666 9428 3664 9414 3659 9407


$$

KP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Dec 17, 7:54 PM CST, 46 minutes earlier.

Area forecast discussion, Dec 17, 7:54 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
754 PM CST Fri Dec 17 2021

Key Messages:

1. Flooding possible over southern Missouri late this afternoon
into the evening as periods of heavy rain move over areas from
Branson into south central MO.

2. Colder Saturday night with lows in the 20s, wind chills in the
teens.

3. Remaining dry with above normal temperatures ending out the work
week.

.UPDATE...
Issued at 735 PM CST Fri Dec 17 2021

Seeing rapid rises on creeks in far southern MO where heavier
rainfall rates have occurred at times since 4-5 pm. A few low
water crossings and water rescues have been reported. Heaviest
rain has been from southern McDonald-southern Barry east and
northeast through the Branson area into Douglas Co. Some areas
have seen 4 inches plus since midnight (Branson-Lampe). Southern
edge of the rain shield with the overall highest rainfall rates
will shift southeast with time as a frontal wave now over far sw
MO shifts ene through southern MO. Will keep current watch in
place with the same timing with what hopefully be the last wave of
heavy rain in counties along the MO/AR line over the next 3-4
hours.

Seeing some stratus build down/fog just near, behind the sfc wave
at KJLN. May not last too long but will look at adding some fog to
the fcst database/grids.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CST Fri Dec 17 2021

A Flood Watch has been issued until midnight for areas along the
Arkansas border.

A warm front was slowly lifting northward into northern Arkansas
this afternoon leading to a band of showers with scattered
thunderstorms with heavier rainfall from northern Arkansas into
southern Missouri...with an H8 front demarking the northern edge
of the band closer to I-44. KSGF precipitable water at 12z was
0.84 and has likely climbed to at or above an inch...pushing the
climatology maximum for December.

IR satellite shows one area of stronger lift over south central
Missouri...with cloud tops cooling again to the west further
raising the concern for flooding over southern Missouri ahead of
an approaching cold front. Note that the H8 winds are veered to
the southwest to mitigate full potential for training cells, but
the combination of unseasonable moisture, MUCAPE of 500-750 j/kg
and additional moderate to heavy rain falling on areas that
received 1-2 inches of rain today prompted the issuance of a short
fuse Flood Watch.

The rain will be quicker to clear in the west however a weak
surface wave will slow the passage of the front initially then
expect the front to gain speed by mid evening with the passage of
the wave. Rainfall coverage as a result will diminish by late
evening...with some lingering post frontal light rain possible
overnight.

Cold advection on Saturday combined with cloud cover persisting
into the afternoon will keep temperatures in the 30s for much of
the day...with wind chills if not actual temperatures dropping
into the teens Saturday night.

Another cold day will follow on Sunday.

.LONG TERM...(Monday through Friday)
Issued at 235 PM CST Fri Dec 17 2021

A closed wave will advect across the Southern Plains on Monday
potentially bringing some clouds but no precipitation to the
forecast area.

The rest of the forecast period looks to be dry as zonal flow
limits cyclogenesis. Temperatures will rebound to around normal on
Tuesday...followed by a bit above normal into the Christmas
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 735 PM CST Fri Dec 17 2021

KSGF/KJLN/KBBG tafs: Sfc low near the MO/AR/OK tri-state area will
shift east over the next few hours. Generally IFR ceilings will
continue in the near term. Expect heavier showers east of the low
with drizzle fog trailing the low as it exits.

Should see a gradual improvement in ceilings later in the period
as the low shifts well east of the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for MOZ096>098-104>106.

KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...DSA
Hazardous weather outlook, Dec 17, 1:10 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
110 PM CST Fri Dec 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
110 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Heavy rain associated with showers and thunderstorms over southern
Missouri will lead to the potential for localized flooding.

Over an inch of rain had fallen over parts of southern Missouri
this morning...with an additional one to one and a half inches
expected into the early evening from the Branson area eastward
into south central Missouri. Localized flooding will be possible
where storms track over the same area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight...though
flooding should be reported if observed.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Dec 17, 5:51 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            2 E AVA                 36.96N 92.62W
12/17/2021                   DOUGLAS            MO   AMATEUR RADIO

            HWY FF FLOODED AT HUNTER CREEK.

&&

DSA
Local storm report, Dec 17, 5:58 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      8 SE POWELL             36.53N 94.10W
12/17/2021                   MCDONALD           MO   TRAINED SPOTTER

            POSTAGE LANE LOW WATER BRIDGE POSSIBLY IN
            DISTRESS. BRIDGE UNDER APPROXIMATELY 3 FOOT
            MOVING WATER PER PIPE MEASUREMENTS ON SIDE.
            CHUNKS OF CONCRETE CAN BE SEEN DISRUPTING
            WATER FLOW INDICATING POSSIBLE BRIDGE
            EROSION OR BRIDGE FAILURE. ROAD IMPASSABLE
            AT CURRENT. 1.26 INCHES OF RAIN HAS FALLEN
            SINCE MIDNIGHT PER DIGITAL WEATHER STATION.

&&

DSA
Local storm report, Dec 17, 6:18 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      3 NNE TABLE ROCK        36.64N 93.29W
12/17/2021                   TANEY              MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLASH FLOODING ON
            GREEN MOUNTAIN DR. IN BRANSON. WESTBOUND
            LANE WAS IMPASSIBLE NEAR DUTTON INN.

&&

MB
Local storm report, Dec 17, 6:20 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      BRANSON                 36.64N 93.22W
12/17/2021                   TANEY              MO   EMERGENCY MNGR

            BRANSON HAS HAD MULTIPLE ROADS CLOSED DUE TO
            FLOODING. PD PLACING BARRICADES. WATER
            RESCUE TEAM IS STAFFED UP AND ON STAND-BY IN
            STATION. STATION 1 AND BRANSON HIGH SCHOOL
            SHOWING 4 INCHES OF RAIN. OUR OTHER WEATHER
            STATIONS AROUND THE CITY AVERAGES JUST OVER
            3. TWO WATER RESCUE INCIDENTS, ONE
            COMMERCIAL BUILDING STRUCK BY LIGHTNING,
            MULTIPLE SLIDE-OFF ACCIDENTS DURING THE
            EVENT (PAST 2 HOURS).

&&

MB
Local storm report, Dec 17, 7:16 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      3 E ROME                36.85N 92.71W
12/17/2021                   DOUGLAS            MO   AMATEUR RADIO

            WATER RESCUE AT LOW WATER CROSSING OFF HWY A
            AND CR 409.

&&

DSA
Local storm report, Dec 17, 8:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FLASH FLOOD      1 SE WILLOW SPRINGS     36.98N 91.95W
12/17/2021                   HOWELL             MO   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF FLOODED ROADS IN WILLOW
            SPRINGS ALONG THE ELEVEN POINT. OLD
            SPRINGFIELD ROAD ALSO FLOODED.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:10 PM CSTFlash Flood WarningSGFDouglas, Ozark, Taney5 hr
Dec 17, 6:42 PM CSTFlash Flood WarningSGFBarry4 hr
Dec 17, 7:58 PM CSTRiver Flood WarningSGFPulaski43 hr
Dec 17, 8:08 PM CSTFlash Flood WarningSGFHowell, Texas6 hr
Dec 17, 9:25 PM CSTFlash Flood WarningSGFShannon5 hr
Dec 17, 10:58 PM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney22 hr
Dec 18, 2:00 AM CSTAreal Flood WarningSGFHowell, Oregon, Shannon, Texas19 hr
Dec 18, 3:10 AM CSTAreal Flood AdvisorySGFHowell, Oregon, Ozark7 hr
Dec 18, 3:49 AM CSTAreal Flood AdvisorySGFBarry, Christian, McDonald, Stone3 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon13 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon12 hr
Dec 18, 7:16 AM CSTAreal Flood WarningSGFBarry, Stone3 hr
Dec 18, 8:36 AM CSTAreal Flood WarningSGFHowell, Oregon12 hr
Dec 18, 9:54 AM CSTAreal Flood WarningSGFBarry8 hr
Dec 18, 9:59 AM CSTAreal Flood WarningSGFMcDonald8 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.